Thunderstorm Wind, Knox
- When
- May 11, 11:00 AM CST
- Where
- Knox County, 0.49 mi E of Novelty
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.019, -92.191
Scattered severe storms developed ahead of an approaching weather system. Several reports of large hail and damaging winds occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered severe storms developed ahead of an approaching weather system. Several reports of large hail and damaging winds occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 10:57 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT WED MAY 11 2011
.DISCUSSION...
/445 AM CDT WED MAY 11 2011/
MAINLY LIGHT SHOWERS CONTINUE MOVING NWD THROUGH WRN MO ASSOCIATED
WITH SHORTWAVES MOVING NWD UP THE BACKSIDE OF THE UPPER LEVEL
RIDGE EXTENDING FROM MS N THROUGH WI MI AND AHEAD OF UPPER LEVEL
LOW OVER THE SWRN US. AT LEAST SCATTERED SHOWERS AND STORMS CAN BE
EXPECTED TODAY AND TONIGHT PARTICULARLY OVER THE NRN AND WRN
PORTION OF THE FORECAST AREA AS THE UPPER LEVEL RIDGE CONTINUES
MOVING EWD AND MORE SHORTWAVES MOVE THROUGH THE AREA AHEAD OF THE
APPROACHING UPPER LEVEL LOW WHICH WILL MOVE INTO NWRN KS BY 12Z
THU. ALTHOUGH HIGH LEVEL CLOUD COVER WILL HINDER SOLAR INSOLATION
TODAY MAX TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL. EVEN
BETTER CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THU
AND THU NGT AS THE UPPER LEVEL LOW MOVES SEWD INTO SERN KS BY 12Z
FRI WITH AN ASSOCIATED WEAK SFC LOW AND TRAILING CDFNT APPROACHING
THE FORECAST AREA. A FEW STORMS MAY BECOME SEVERE ESPECIALLY OVER
THE SWRN PORTION OF THE FORECAST AREA THU AFTN AND EVNG WHERE/WHEN
SFC INSTABILITY WILL BE MAXIMIZED. SHOWERS AND STORMS WILL CONTINUE
ON FRI AS THE SFC LOW AND CDFNT DROP SEWD THROUGH THE FORECAST
AREA. HIGH TEMPERATURES WILL BE COOLER DUE TO CLOUD COVER...
PRECIPITATION...AND SFC WINDS SHIFTING TO A NWLY DIRECTION BEHIND
THE SFC LOW AND CDFNT. SHOWERS WILL LINGER FRI NGT MAINLY OVER THE
SERN HALF OF OUR AREA AS THE UPPER LEVEL LOW DROPS SEWD TO ERN AR.
MUCH COOLER LOW TEMPERATURES ARE EXPECTED FRI NGT WITH LOWS IN THE
50S.
GKS
&&
.AVIATION...
/1145 AM CDT WED MAY 11 2011/
A VERY MOIST AND UNSTABLE AIR MASS RESIDES ACROSS THE REGION AND
HEATING HAS CONTINUED TO WEAKEN THE CAP. RELATIVELY NO CONVECTIVE INHIBITION
IS EXPECTED BY EARLY AFTERNOON...YET LOW LEVEL FOCUSING MECHANISMS
FOR STORMS ARE RATHER ILL-DEFINED. AT THIS TIME I'M THINKING THE
AREA WITH THE GREATEST CHANCE FOR SCATTERED STORM DEVELOPMENT OVER
THE NEXT 2-3 HOURS WILL BE ACROSS EASTERN MISSOURI INTO SOUTHWEST
ILLINOIS WHERE A AGGREGATED CU FIELD HAS DEVELOPED WITHIN THE LAST
HOUR...AND THIS REGION IS ALSO ALONG THE EASTERN FRINGE OF AN
UPPER LEVEL DISTURBANCE. ANY STORMS THAT DEVELOP WILL BE QUITE
ROBUST AND POTENTIALLY HAVE PULSE SEVERE POTENTIAL. THIS AFTERNOON
ACTIVITY WILL PERSIST THROUGH LATE AFTERNOON INTO THE VERY EARLY
EVENING AS IT MOVES NORTH NORTHEAST. AFTER THIS ROUND...THEN
ANOTHER ROUND OF WEAKENING STORMS MAY PUSH INTO CENTRAL MO FROM
THE PLAINS DURING THE OVERNIGHT HOURS AND TO NEAR THE MS RIVER
TOWARDS DAYBREAK. KCOU IS EXPECTED TO BE MAINLY STORM-FREE UNTIL THIS
LATE NIGHT ACTIVITY. KUIN/KSTL/KSUS HAVE POTENTIAL FOR BOTH AFTERNOON
STORMS AND THEN AGAIN TOWARDS DAYBREAK ON THURSDAY. GIVEN THE
SCATTERED COVERAGE OF STORMS THIS AFTERNOON...I PLAN TO KEEP WITH
VCTS AND CB CLOUD GROUPS AND AMEND ONCE COVERAGE AND IMPACTS
BECOME CLEARER. FOR THE LATE NIGHT ACTIVITY I WILL INTRODUCE SOME
PROB30 GROUPS.
SPECIFICS FOR KSTL...
SCATTERED STORM DEVELOPMENT IS EXPECTED ACROSS THE AREA DURING THE
NEXT 2 HOURS. GIVEN THE SCATTERED COVERAGE OF STORMS THIS
AFTERNOON...I PLAN TO KEEP WITH VCTS AND CB CLOUD GROUPS AND AMEND
ONCE COVERAGE AND IMPACTS TO THE TERMINAL BECOME CLEARER. THESE
STORMS COULD BE QUITE ROBUST WITH HEAVY RAIN...GUSTY WINDS AND
HAIL...AND THE THREAT SHOULD CLEAR THE AREA BY 23Z-00Z. ANOTHER ROUND OF
WEAKENING STORMS FROM CENTRAL MO COULD IMPACT THE TERMINAL NEAR
DAYBREAK THURSDAY.
GLASS
&&
.CLIMATE...
RECORD MAXIMUM TEMPERATURES ON WEDNESDAY...
WED (5/11)
SAINT LOUIS (KSTL) 91/1914
COLUMBIA (KCOU) 90/1914
QUINCY (KUIN) 90/1956
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 538 AM CDT WED MAY 11 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121045- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 538 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW STORMS MAY BE STRONG THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT AS A COLD FRONT APPROACHES AND EVENTUALLY MOVES THROUGH THE AREA. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GKS
The St Louis radar (KLSX), 196 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind blew down several large tree limbs. One large tree limb fell onto State Highway F about two miles west of Highway 15.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318367, 318368, 318369, 318370, 318373, 318374, 318375, 318742.